29 May 2011
Comparison to benzodiazepines:
Buspirone's chemical structure and mechanism of action are completely unrelated to those of the benzodiazepines, and its efficacy is not comparable to that of members of the benzodiazepine family, such as diazepam (Valium) in treating GAD. Unlike the benzodiazepines, buspirone shows no potential for addiction or dependence, and the development of tolerance has not been observed. Furthermore, cross-tolerance to benzodiazepines, barbiturates, and alcohol, as well as other GABAergics, is not present either.
It may take several weeks before its anxiolytic effects become noticeable, although it is "simply not true" that buspirone has a slower onset than benzodiazepines, according to Shatzberg et al. (2007) in the Sixth Edition of the Manual of Clinical Psychopharmacology (p. 373). Many patients may also require a higher dosage to adequately respond to treatment, which may also be increased in slow increments of 5 mg every three days and up to 60 mg daily, which may be the dose required for adequate relief. This makes it particularly difficult to treat patients pre-treated with benzodiazepines, for they know the immediate effects of these anxiolytics. Often patients have to be initially co-treated with a benzodiazepine for an immediate anxiolytic effect.
Regular use of benzodiazepines at prescribed levels for six weeks was found to produce a significant risk of dependence, with resultant withdrawal symptoms appearing on abrupt discontinuation in a study assessing diazepam and buspirone. However, with abrupt withdrawal after six weeks of treatment with buspirone, no withdrawal symptoms developed. However, buspirone is ineffective for benzodiazepine withdrawal; buspirone does not improve discontinuation rates and does not decrease the severity of withdrawal symptoms.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
1 answer • 13 May 2010
I'm taking zoloft together buspirone and risperidone for my anxiety about 3monthes but i feel its nt working any more,I would like to know about ...
1 answer • 30 Mar 2012